Is stomach pain and developing abdominal ascites a sign of NSCLC progression? - 1259103

Mon, 09/09/2013 - 07:59

Hi, I had read a previous post ( by Apra of her beloved husband) that dr. West had responded to. I would like to ask dr. West if stomach pain and ascites ( since jan 2013) is a sign of NSCLC progression, even if my mum already had undergone pleuradeses (feb 2012)?

Mum (diagnosed jul 2011) and been on Afatinib + erbitux biweekly since jan 2013 has been having increasing shortness of breath, increasing feeling " fullness" in stomach and some pain, and recent ct and sept 2013 PETCT says " moderate ascites, but more voluminous than before". We have ruled out heart (echo was good). Albumin has been low since jan 2013. Pet ct shows stable disease and no SUV in stomach.

We art trying to figure out if lung ca can possibly cause this inspire of pleuradeses? And is this a sign of progression?

Hoping for answers and some guidance,
Sb

Forums
Revision log message
Created by FeedsNodeProcessor

sunflowerbud

Hi dr. West,

Thank you very much the straightforward reply, we much appreciate that. One clarification if i may, If it were progression ( no paracentesis being recommended by docs yet as they said "not large enough"), does that mean that cancer cells may have spread to the stomach but was possible for it not to show up (no SUV lit) on the PETCT?

If so, would that still be lung cancer or does that mean patient may have developed stomach cancer? ( I.e would chemo treatment be changed to accommodate for different cancer type?)

A harder question and I'm only looking for rough ideas but this type of progression, is this one that you have seen can be reversed/abated with the right next treatment?

Best,
Sb

Dr West

No, ascites is really a response to irritation/inflammation from anplace below the diaphragm, not necessarily the stomach. And if there are cancer cells suspended in fluid, this does't typically have sufficient density to appear on a PET scan. So not seeing a lesion doesn't exclude there being cancer somewhere in the belly, perhaps as nodules too small to see clearly on imaging.

It would be exceptionally unlikely that there would be a new second primary cancer arising from the stomach, not visible on any scans, in someone with advanced lung cancer.

-Dr. West

sunflowerbud

Dr. West,

Thank you for your prompt kind reply. Aside from paracentesis, is there any other way to help determine whether ascites is caused by progression/cancer cells spread to the belly?

Also, if the stomach pain is indeed caused by cancer spread to the belly, then proton pump inhibitors (Dexilant/dexlansoprazole) are not helpful then?

On a different note, is there any similar prohibition of taking proton pump inhibitors and afatinib?

Sincerely,
Sb

JimC

sb,

As Dr. West said, since cells suspended in the fluid usually don't show on a PET, about the only way to prove the existence of cancer would be to drain the fluid and test for it.

I wouldn't expect a PPI to have an effect on the pain from ascites. There is nothing in the prescribing information for afatinib which mentions an interaction with PPIs. http://bidocs.boehringer-ingelheim.com/BIWebAccess/ViewServlet.ser?docB…

JimC
Forum moderator

sunflowerbud

JimC, dr. West,
Thank you very much for the straightforward replies. This site is quite invaluable, we have been going around in circles the past weeks with those questions with countless specialists (cardio, Pulmo, Gastro, oncologists) appointments and this is the clearest direct answers we have received. Thank you again for the time the doctors and moderators spend in this site. The Big Guy above must surely have all of these noted down in his Book.
Thank you,
Sb